Tips from Other Journals
SSRI Use and Bone Loss in Older Women
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 2008 Jan 15;77(2):227-228.
Background: Antidepressants are one of the most commonly used medication classes in the United States. The recent introduction of selective serotonin reuptake inhibitors (SSRIs) has resulted in a dramatic increase in the prescribing of antidepressants in older patients. The SSRIs work by inhibiting serotonin transport. The older tricyclic antidepressants (TCAs) work by inhibiting the reuptake of norepinephrine and serotonin. Recent developments have shown that serotonin transporters, and medications that affect these transporters, may play a role in bone metabolism. Concerns have been raised about the impact of increased use of SSRIs in older patients because this group has an increased risk of osteoporosis and fractures. Diem and associates evaluated bone mineral density (BMD) in women 65 years or older to determine if SSRI use has any effect on bone metabolism.
The Study: A prospective evaluation of osteoporotic fractures in women recruited from the general population of four metropolitan areas was conducted from September 1986 through January 1989. The women were followed on a routine basis. During the sixth visit (completed January 1997 through February 1999), the participants completed a medication survey and the Geriatric Depression Scale, and had hip BMD testing performed. The medication survey and hip BMD test were repeated at visit eight, which occurred from January 2002 through April 2004. BMD was measured using dual energy x-ray absorptiometry of the femoral neck and the trochanter. The Geriatric Depression Scale consists of 15 yes or no questions about depressive symptoms, and the study used the cutoff of six or more positive responses as an indicator of depression. During the visits, the patients also gave information on self-reported health, physical activity, and smoking status. Continuous users of SSRIs or TCAs were defined as those who reported taking one of these classes of medication at both visits six and eight. Partial users were those who reported taking one of these medications at only one of the visits.
Results: Overall, 2,722 women with a mean age of 78.5 years completed the study. The average period between visits six and eight was 4.9 years. In the study population, 198 patients were identified as SSRI users and 118 as TCA users. Those identified as SSRI users had a significant decrease in BMD during the study compared with those who were non-users (−0.77 versus −0.49 percent per year, P=.005). There was no difference in BMD between the nonuser group and the TCA users. Higher rates of bone loss for SSRI users were also noted when the two hip sites were compared independently. When women who scored six or higher on the Geriatric Depression Scale were excluded from the analysis, SSRI users still had significant bone loss compared with nonusers.
Conclusion: The authors conclude that the use of SSRIs in older women is associated with an increase in the rate of bone loss: this association does not occur with the use of TCAs. The authors add that these results should be further investigated with more follow-up to determine the long-term effect of SSRI use on bone metabolism.
Diem SJ, et al. Use of antidepressants and rates of hip bone loss in older women: the study of osteoporotic fractures. Arch Intern Med. June 25, 2007;167(12):1240–1245.
Copyright © 2008 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions